Death Toll in Libya Alcohol Poisoning Epidemic Climbs
The death toll in Libya's alcohol poisoning outbreak is climbing, affecting over 1,000 people. Officials are asking for international help.
According to the Associated Press, 87 people have died after drinking poisonous methanol. An additional 15 people have been blinded by the incident. In total, Minister Nouri Dogham says that 1,044 people have been affected by the outbreak. The deaths have affected people ranging from 19 to 50 years old, and were first reported a week ago.
According to Estonian Public Broadcasting, the outbreak has resulted in some international aid. The country's foreign ministry reports that they are donating 7,000 euros to Doctors without Borders to help the cause. They will also send Raido Paasma, an anesthesiologist and toxicology expert, to help stem the epidemic. Dr. Paasma has experience fighting methanol epidemics; a 2001 outbreak in his county killed 68 people.
"Both the capital Tripoli and other hospitals in Libya are asking for international support. Thus we decided to support the Doctors Without Borders humanitarian mission in Libya to buy the necessary medicine and antidotes," Estonian foreign minister Urmas Paet said in a statement.
It seems that the worst may be behind the country regarding the outbreak. The Libya Herald reports that Health Ministry spokesman Usama Abdel-Jalil says that there have been no new cases for the past few days. However, the outlet reports that, on Saturday, they recently learned of one new death.
As we previously wrote on Counsel and Heal, the sale and consumption of alcohol is forbidden in Libya. The prohibition has led to a thriving black market in the country, as alcohol is often smuggled in from the nearby countries of Algeria, Malta and Tunisia.
The alcohol responsible for the outbreak is a cheap brew called Bokha, which is made from a number of fruits, like dates, figs and grapes. Sometimes people strengthen the brew with industrial spirits like methanol, which can be dangerous. Drinking methanol can cause people to suffer from blindness, kidney failure, seizures and death.
Many people died in the capital city's hospitals, while others died as they were being transported to Tunisia. Many deaths also occurred as people delayed seeking medical attention.